CaltechAUTHORS
  A Caltech Library Service

On the shape of resolvent modes in wall-bounded turbulence

Dawson, Scott T. M. and McKeon, Beverley J. (2019) On the shape of resolvent modes in wall-bounded turbulence. Journal of Fluid Mechanics, 877 . pp. 682-716. ISSN 0022-1120. https://resolver.caltech.edu/CaltechAUTHORS:20190429-080541243

[img] PDF - Submitted Version
See Usage Policy.

2392Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190429-080541243

Abstract

This work develops a methodology for approximating the shape of leading resolvent modes for incompressible, quasi-parallel, shear-driven turbulent flows using prescribed analytic functions. We demonstrate that these functions, which arise from the consideration of wavepacket pseudoeigenmodes of simplified linear operators (Trefethen, Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences, vol. 461, 2005, pp. 3099–3122. The Royal Society), give an accurate approximation for the energetically dominant wall-normal vorticity component of a class of nominally wall-detached modes that are centred about the critical layer. We validate our method on a model operator related to the Squire equation, and show for this simplified case how wavepacket pseudomodes relate to truncated asymptotic expansions of Airy functions. Following the framework developed in McKeon & Sharma (J. Fluid Mech., vol. 658, 2010, pp. 336–382), we next apply a sequence of simplifications to the resolvent formulation of the Navier–Stokes equations to arrive at a scalar differential operator that is amenable to such analysis. The first simplification decomposes the resolvent operator into Orr–Sommerfeld and Squire suboperators, following Rosenberg & McKeon (Fluid Dyn. Res., vol. 51, 2019, 011401). The second simplification relates the leading resolvent response modes of the Orr–Sommerfeld suboperator to those of a simplified scalar differential operator – which is the Squire operator equipped with a non-standard inner product. This characterisation provides a mathematical framework for understanding the origin of leading resolvent mode shapes for the incompressible Navier–Stokes resolvent operator, and allows for rapid estimation of dominant resolvent mode characteristics without the need for operator discretisation or large numerical computations. We explore regions of validity for this method, and show that it can predict resolvent response mode shape (though not necessary the corresponding resolvent gain) over a wide range of spatial wavenumbers and temporal frequencies. In particular, we find that our method remains relatively accurate even when the modes have some amount of ‘attachment’ to the wall, and that that the region of validity contains the regions in parameter space where large-scale and very-large-scale motions typically reside. We relate these findings to classical lift-up and Orr amplification mechanisms in shear-driven flows.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1017/jfm.2019.594DOIArticle
https://arxiv.org/abs/1901.10913arXivDiscussion Paper
ORCID:
AuthorORCID
McKeon, Beverley J.0000-0003-4220-1583
Additional Information:© 2019 Cambridge University Press. Received 29 January 2019; revised 17 July 2019; accepted 17 July 2019; first published online 27 August 2019. The authors acknowledge support from the Air Force Office of Scientific Research grant FA9550-16-1-0232 (programme manager I. Leyva). The authors also thank P. Schmid, A. Leonard and K. Rosenberg for valuable discussions, and X. Wu for allowing us to use his turbulent boundary layer database. Lastly, the authors thank the anonymous reviewers for numerous helpful suggestions to improve the paper.
Group:GALCIT
Funders:
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)FA9550-16-1-0232
Subject Keywords:turbulence modelling, turbulent boundary layers, low-dimensional models
Record Number:CaltechAUTHORS:20190429-080541243
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190429-080541243
Official Citation:Dawson, S., & McKeon, B. (2019). On the shape of resolvent modes in wall-bounded turbulence. Journal of Fluid Mechanics, 877, 682-716. doi:10.1017/jfm.2019.594
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:95062
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:29 Apr 2019 15:55
Last Modified:03 Oct 2019 21:09

Repository Staff Only: item control page